Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS State College, PA

May 2, 2002Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 2, 2002, 7:33 PM EDT for Lancaster County, Pennsylvania. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 7:33 PM EDT (23:33 UTC)
Expired
May 2, 2002, 8:15 PM EDT
In force
42 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
May 2, 7:35 PM EDTHail 0.88Lititz, PANickel sized hail was reported in Lititz.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 022333
SVRCTP
PAC071-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
733 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN PENNSYLVANIA

* UNTIL 815 PM EDT.

* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LITITZ...OR 2 MILES EAST OF MANHEIM...
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPHRATA AND AKRON AT 740 PM.
  REAMSTOWN AND TERRE HILL AT 745 PM.
  ADAMSTOWN AT 750 PM.
  CHURCHTOWN AT 755 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4023 7638 4006 7635 4021 7512 4048 7519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:25 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 2, 5:25 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
525 PM EDT THU MAY 2 2002

WILL UPDATE ZONES FOR CANCELLATION OF TORNADO WATCH.

.CTP...NONE.

FITZGERALD

In the hours before

Special weather statement, May 2, 2:30 PM EDT, 5 hours 3 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE
Special weather statement, May 2, 2:50 PM EDT, 4 hours 43 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030100-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRE TIME
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT THU MAY 2 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

LA CORTE
Special weather statement, May 2, 5:16 PM EDT, 2 hours 17 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-022130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EDT THU MAY 2 2002

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR...
HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD...
CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS.

THE THREAT OF TORNADOES HAS ENDED ACROSS THE REGION...AS COOLER AND
DRIER AIR WORKS INTO THE REGION BEHIND A COLD FRONT.

ALTHOUGH A SEVERE THUNDERSTORM WARNING CONTINUES IN LANCASTER COUNTY
UNTIL 545 PM...THE THREAT OF TORNADOES HAS ENDED FOR THE MIDDLE AND
LOWER SUSQUEHANNA VALLEY.
Local storm report, May 2, 5:51 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
551 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    FAIRFIELD                 PA   .75 INCH HAIL
05/02/02   ADAMS

443 PM    SHREWSBURY                PA   .75 INCH HAIL
05/02/02   YORK

522 PM    DELTA BORO                PA   1.75 INCH HAIL
05/02/02   YORK                           REPORTED POTENTIAL TORNADO
                                          TOUCHDOWN

450 PM    ELIZABETH                 PA   WIND DAMAGE
05/02/02   LANCASTER                      REPORTED SEVERAL TREES AND
                                          WIRES DOWN

0356 PM    FAIRFIELD                 PA   WIND DAMAGE
05/02/02   ADAMS                          SEVERAL TREES AND WIRES
                                          DOWN

0510 PM    AIRVILLE                  PA   1.00 INCH HAIL
05/02/02   YORK

VGC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:15 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Union60 min
May 2, 3:44 PM EDTSevere Thunderstorm WarningCTPAdams61 min
May 2, 4:15 PM EDTSevere Thunderstorm WarningCTPYork60 min
May 2, 4:41 PM EDTSevere Thunderstorm WarningCTPLancaster64 min
May 2, 4:56 PM EDTTornado WarningCTPYork19 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.